Thunderstorm Wind, Pulaski
- When
- August 21, 12:50 PM EST
- Where
- Pulaski County, Shopville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -84.470
A metal roof was flown off of a home on James Rd.
Scattered slow moving strong thunderstorms produced very heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 21. The storms formed in a warm and very unstable air mass south of a slow moving frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered slow moving strong thunderstorms produced very heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 21. The storms formed in a warm and very unstable air mass south of a slow moving frontal boundary. Significant flooding was reported in Wolfe, Powell, and Floyd counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 114 PM EDT WED AUG 21 2013 .UPDATE... ISSUED AT 1230 PM EDT WED AUG 21 2013 PCPN COVERAGE HAS INCREASED OVER OUR SWRN COUNTIES AS THE MOISTURE RICH AIR PUSHES NE FROM MIDDLE TENN. THIS IS IN LINE WITH THE FCST. THE INFLUX OF MOISTURE HAS ALSO SHOWN AN INFLUX OF WARMER TEMPS AND WILL LIKELY NEED A NEW ZONE UPDATE FOR WARMER HIGH TEMPS. GRIDS UPDATES WITH LATEST DATA. UPDATE ISSUED AT 1017 AM EDT WED AUG 21 2013 ISOLATED THUNDERSTORMS WITHIN AN AREA OF SCATTERED SHOWERS TODAY IN OUR NORTHERN COUNTIES. THESE STORMS ARE SHORT LIVED AND MOVING QUICKLY TO THE NE. ADDITIONAL STORMS IN MIDDLE TENN MOVING TOWARD ERN KY ARE FORMING IN A MORE MOIST AIRMASS. AS THIS SYSTEM MOVES TOWARD ERN KY...EXPECT THE INFLUX OF MOISTURE TO CREATE A CLIMATE FOR MORE ACTIVITY ACROSS THE REGION. HAVE REMOVED MORNING WORDING FROM ZONES AND UPDATED GRIDS WITH LATEST DATA. UPDATE ISSUED AT 750 AM EDT WED AUG 21 2013 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS EXTENDED FROM WOLFE TO KNOTT COUNTY AND WILL CONTINUE MOVING TO THE NORTHEAST AND WILL EVENTUALLY MOVE INTO WEST VIRGINIA AFTER 9 AM. THESE STORMS CAN DUMP UP TO A HALF INCH OF RAIN AS THEY PASS. THE REST OF THE FORECAST IS ON TRACK. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 307 AM EDT WED AUG 21 2013 OVERALL THE FORECAST MODELS WERE IN GOOD AGREEMENT ON THE WEATHER PATTERN AND SENSIBLE WEATHER FOR TODAY AND TOMORROW. ISOLATED SHOWERS AND STORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS...AS A WEAK DISTURBANCE ROTATES ACROSS THE AREA. A SECOND MUCH STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE LOWER OHIO VALLEY THROUGHOUT THE DAY TODAY. THIS SYSTEM IS EXPECTED TO BRING MORE WIDESPREAD SHOWERS AND STORMS TO EASTERN KENTUCKY...PARTICULARLY THIS AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR RAIN WILL OCCUR DURING THE AFTERNOON HOURS DURING PEAK HEATING. A FAIRLY DEEP LAYER OF MOISTURE WILL CREATE THE POTENTIAL FOR VERY LOCALIZED HEAVY RAINFALL. HIGH TEMPERATURES TODAY AND TOMORROW ARE ONCE AGAIN EXPECTED TO TOP OUT AT BELOW NORMAL VALUES...PARTICULARLY TODAY AS WIDESPREAD CLOUD COVER AND PRECIPITATION OVERSPREAD THE AREA. HIGHS TODAY WILL LIKELY ONLY TOP OUT AROUND 80...WITH HIGHS ON THURSDAY MAKING IT INTO THE LOWER 80S ACROSS THE BOARD. OVERNIGHT LOWS SHOULD BOTTOM OUT IN THE SEASONABLE MID 60S. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 307 AM EDT WED AUG 21 2013 BY THURSDAY NIGHT...THE MODELS INDICATE THE UPPER TROUGH WILL FINALLY BE MOVING OUT OF EASTERN KENTUCKY. AS THE LOW MOVES TO THE EAST...THIS WILL FINALLY ALLOW A FRONT TO MOVE INTO THE AREA FROM THE NORTHWEST. THE FRONT SHOULD BE MOVING INTO EASTERN KENTUCKY FROM THE NORTH AND THEN MOVE SOUTH OF THE AREA BY FRIDAY EVENING. THIS WILL ALLOW SOME DRIER AIR TO MOVE INTO THE AREA AND FINALLY GIVE US A DRY AND WARM WEEKEND. BY MONDAY A STRONG UPPER HIGH AND RIDGE WILL BE BUILDING INTO THE CENTRAL US AND WILL RESULT IN UPPER TROUGHS OFF OF BOTH COASTS. THIS WILL TEND TO BLOCK THE MOIST AIR FROM MOVING INTO THE AREA AND WILL RESULT IN NEAR NORMAL CONDITIONS WITH HIGHS IN THE MID 80S AND LOW IN THE MID 60S. THE MODELS WERE IN PRETTY GOOD AGREEMENT AND MOSTLY WENT WITH A MODEL BLEND FOR THE EARLY PORTION OF THE FORECAST AND THEN BUMPED THE HIGHS UP AND THE LOW DOWN A DEGREE OR TWO FOR THE END OF THE FORECAST PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 114 PM EDT WED AUG 21 2013 PRECIPTATION GINING WIDER COVERAGE ACROSS ERN KY AS THE WARM MOIST AIR IN TENN MOVES INTO THE REGION. STORMS WILL CONTINUE TO MOVE TO THE NORTHEAST. EXPECTING NUMEROUS STORMS ACROSS THE AREA THIS AFTERNOON. THE HEAVIER STORMS WILL BE CAPABLE OF TEMPO IFR AS THEY MOVE ACROSS THE AREA. MOVEMENT IS QUICK ENOUGH THAT ANY REDUCTION IN VSBY/CIG SHOULD BE LIMITED TO JUST A FEW MINUTES. THUNDERSTORMS COVERAGE IS SPARSE EVEN AS THE SHOWER COVERAGE IS NUMEROUS...SO JUST HAVE VCTS IN THE TAF. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...AR LONG TERM...JJ AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 AM EDT WED AUG 21 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221045- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 343 AM EDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A metal roof was flown off of a home on James Rd.
Trees were blown down on Campbell Hill Rd and Plummers St.
A foot of water was flowing across Main St. in several places.
Eighteen inches of water were flowing across Willow Bend Way in the Brookside Cottages subdivision.
Two feet of water was flowing across Chloe Rd. Parts of US Hwy 23 were also under water.
Six inches of water was flowing across Fisher Hollow Rd.
United States Hwy 23, both northbound and southbound lanes, were blocked due to high water near mile marker 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467087, 467089, 467088, 467090, 467091, 467092, 467093.